SESSION TITLE: Critical Care Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Doxylamine succinate is a first generation ethanolamine class antihistamine used as an over-the-counter (OTC) sedative in the United States and is used in combination with decongestants to promote night-time allergy and cold relief. Overdoses of doxylamine can cause anticholinergic effects; rare case reports of acute kidney due to rhabdomyolysis have also been identified.
CASE PRESENTATION: A 26-year-old man with no medical history presented to the emergency department with altered mental status. He was known to have ingested two liters of alcohol the night prior. Multiple open medication bottles where found near him, including Tylenol with codeine and Unisom (doxylamine succinate). He required intubation after arrival for airway protection. He was febrile to 38.5C, tachycardic, tachypneic and mildly hypertensive at 148/114. Laboratory data showed an elevated leukocyte count of 16.3, and a urine toxicology was positive for methadone. Lumbar puncture was normal. Acetaminophen level was elevated but the ethanol level was negative. Creatine phosphokinase (CPK) was >16800 but the creatinine was normal. He was treated with N-Acetyl cysteine and high volume intravenous fluids. While the creatinine remained normal, the CPK remained elevated for 4 days consistent with rhabdomyolysis. In the absence of significant trauma or injury the etiology of the rhabdomyolysis was thought to be toxin- induced.
DISCUSSION: Doxylamine, an OTC sleep aid, is frequently used in suicide attempts. Doxylamine shares a molecular resemblance to methadone than can lead to false-positive toxicology screening for methadone. The pathophysiologic mechanism of rhabdomyolysis has not been fully identified; this class of drugs is suspected to exert a direct toxic effect on the muscle.
CONCLUSIONS: Early detection and management for patients at high risk for developing rhabdomyolysis following doxylamine overdose is important. False positive urine toxicology for methadone should enhance suspicion of this diagnosis and allow clinicians to consider proper therapeutic interventions in a timely fashion.
Reference #1: Kim HJ, Oh SH, Youn CS, Wee JH, Kim JH, Jeong WJ, Kim SH, Jeong SH, Park KN. The associative factors of delayed-onset rhabdomyolysis in patients with doxylamine overdose. Am J Emerg Med. 2011 Oct;29(8):903-7. doi: 10.1016/j.ajem.2010.10.032. Epub 2010 Dec 14.
Reference #2: Syed H, Som S, Khan N, Faltas W. Doxylamine toxicity: seizure, rhabdomyolysis and false positive urine drug screen for methadone. BMJ Case Rep. 2009;2009. pii: bcr09.2008.0879. doi: 10.1136/bcr.09.2008.0879. Epub 2009 Mar 17.
DISCLOSURE: The following authors have nothing to disclose: Ana Bonetti, John Saldarini, Nataly Vasquez Encalada
No Product/Research Disclosure Information